Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 107, NWS Las Vegas, NV

September 8, 2017San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2017, 12:18 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2017, 12:18 PM PDT (19:18 UTC)
Expired
Sep 8, 2017, 3:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2615 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS55 KVEF 081918
FFWVEF
CAC071-082215-
/O.NEW.KVEF.FF.W.0107.170908T1918Z-170908T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1218 PM PDT FRI SEP 8 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central San Bernardino County in southern California...

* Until 315 PM PDT

*  At 1216 PM PDT, Doppler radar indicated thunderstorms producing 
   heavy rain from a strong thunderstorm west of Sandy Valley near 
   Horse Thief Springs. Up to two inches of rain has likely fallen. 
   Flash flooding is expected to begin shortly.

*  Some locations that will experience flooding include... 127 Near 
   Dumont Dunes, Dumont Dunes and Tecopa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3535 11616 3579 11645 3580 11564 3569 11550
      3550 11556

$$

Lericos
2 follow-up statements
310 
WGUS75 KVEF 081942
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1242 PM PDT FRI SEP 8 2017

CAC071-082215-
/O.CON.KVEF.FF.W.0107.000000T0000Z-170908T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1242 PM PDT FRI SEP 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO COUNTY...

At 1238 PM PDT, Doppler radar indicated thunderstorms producing 
heavy rain over the Kingston Range Wilderness. Flash flooding is 
likely occuring.

Some locations that will experience flooding include...
Excelsior Mine Road, Kingston Road and the Kingston Wash from 
Excelsior Mine Road to Highway SR 127 near Dumont Dunes. 

Flood waters are moving down Kingston wash and also into the 
Mesquite Valley west of Sandy Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.


&&

LAT...LON 3535 11616 3579 11645 3580 11564 3569 11550
      3550 11556

$$

Lericos
355 
WGUS75 KVEF 082213
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
313 PM PDT FRI SEP 8 2017

CAC071-082221-
/O.EXP.KVEF.FF.W.0107.000000T0000Z-170908T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
313 PM PDT FRI SEP 8 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 315 PM PDT...

The heavy rain has ended and flooding is no longer imminent. 
However, new thunderstorms producing moderate rain have formed over 
the warned area and will be monitored for an increasing flooding 
threat. Please continue to heed any remaining road closures.

LAT...LON 3535 11616 3579 11645 3580 11564 3569 11550
      3550 11556

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:20 AM PDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 8, 9:20 AM PDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
920 AM PDT Fri Sep 8 2017

.SYNOPSIS...Increasing moisture will lead to extensive coverage of
thunderstorms across the southern Great Basin and Mojave Desert
today through at least Sunday. Afternoon temperatures will cool well
below normal readings through Sunday with the additional cloud
cover.
&&

.UPDATE...
MCV pushing north into southern Lincoln County this morning with
widespread showers and thunderstorms over northeast Clark and
southern Lincoln Counties. This feature will continue to track north
this morning with some clearing seen over southern Mohave and
southern Clark Counties. As the day goes on the atmosphere will
again become more unstable, especially in areas that see ample
sunshine this morning leading to more widespread showers and
thunderstorms this afternoon. Dynamics from the upper low off the
California coast will help enhance storm development and with a
unidirectional flow we could see training storms that enhances the
flash flood threat. Current hires convective models are still
hitting areas such as Las Vegas, the Colorado River Basin and
eastern San Bernardino County fairly hard this afternoon and
evening. Current flash flood watch looks good and only made a few
minor changes to the morning forecast.
&&

PREV DISCUSSION
258 AM PDT Fri Sep 8 2017

.SHORT TERM...today through Sunday

Tracking two MCVs this morning, one in northern Clark County and a
deeper disturbance south of Mohave County. Both features will track
northward through the morning hours keeping showers with embedded
thunderstorms going in Lincoln and Mohave Counties. As the features
pass, a subsidence wake, particularly in Mohave County, should limit
today's storms to later in the day.

Deep monsoon moisture is snaking up the Colorado River Valley out of
the Gulf of California as response to an enhancing southerly flow
between a vort max diving south along the California coast and an
upper ridge parked over the Four Corners. As such, an increase in
moisture is expected, with expected PWAT values being a raised 1"-
1.5" today and 1"-2" by Saturday. Increasing moisture and
instability will be aided by upper-level diffluence associated with
the closing low off the SoCal coast. With added dynamics, extensive
thunderstorm coverage is expected this afternoon, mainly across
Lincoln, Clark, Mohave and eastern San Bernardino Counties. Weak
bulk shear may help generate more organized convection, mainly in
areas of broken cloud cover and increased differential heating and
along a north-south moisture/instability boundary from Tonopah, NV
down to Yucca Valley, CA. Conditions will remain favorable for flash
flooding through the weekend. A Flash Flood Watch remains in effect
from 9AM this morning through 5AM Monday for Mohave, Clark, Lincoln,
southern portion of Nye, and eastern San Bernardino Counties. As
moisture transport becomes more southeasterly Saturday night it
advect moisture further west, an extension to the Flood Watch to
include all of San Bernardino and Inyo Counties may be needed.

.LONG TERM...Monday through Thursday.

By Monday morning guidance suggests that advection of new moisture
into the region will be subsiding and the closed low off the
California coast will shift west out to sea slightly. This is likely
to result in somewhat less active conditions for Monday with the
better forcing further west. That said, low-grade monsoon moisture
will remain in place across much of the region allowing for at least
some terrain driven storms, with the best overall chances along the
western edge of the forecast area.

Monday night into Tuesday will likely see the closed low begin to
shift north and gradually begin to fill as it moves toward the Bay
Area. This will continue the downward trend in convection, with
storms becoming increasingly limited to the higher terrain of the
southern Great Basin.

By Wednesday, the low is expected to get caught up in the mean flow
and eject east across the Great Basin as a shortwave. As it does, it
will likely result in increased southwesterly breezes across the
forecast area. This will also begin to scour out a great deal of the
moisture in place.

Just as the shortwave ejects east, another trough digs along the
western CONUS Thursday and Friday, signaling a possible transition
to a more fall-like pattern with overall cooler, drier, but
occasionally breezy conditions.
&&

.AVIATION...For McCarran...Drainage will continue through the
morning with typical diurnal pattern setting up after sunrise. A
gusty south wind will set up late this morning with speeds between
10-13 knots and gusts up to 20 knots. Widespread thunderstorms are
anticipated this afternoon and through the weekend. All flight
corridors will likely thunderstorms from this morning through the
evening hours and possibly overnight. Chances exist today for
thunderstorms in the vicinity and over the terminal. With
thunderstorms in the area CIGs may fall below 10k ft, otherwise
bases between 12k-15k ft will persist. Skies will be SCT to OVC
through the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms expected, mainly across Clark,
Lincoln, Mohave and eastern San Bernardino Counties. Winds should
remain light and diurnal through the morning. Southerly winds will
set up this afternoon with speeds between 10-20 knots and gusts up
to 25 knots, especially across Inyo and Esmeralda Counties.
Aforementioned areas of scattered thunderstorms will see BKN to OVC
skies today and CIGs that may fall below 10k ft. Elsewhere, skies
will be SCT at 12k-15k ft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Gorelow
SHORT TERM/AVIATION...Boothe
LONG TERM....Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:43 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 8, 12:29 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 1:24 PM PDTFlash Flood WarningVEFInyo3 hr
Sep 8, 3:22 PM PDTFlash Flood WarningVEFSan Bernardino6 hr
Sep 8, 3:38 PM PDTFlash Flood WarningVEFInyo3 hr
Sep 8, 4:02 PM PDTFlash Flood WarningVEFSan Bernardino4 hr
Sep 8, 4:25 PM PDTSevere Thunderstorm WarningVEFSan Bernardino50 min
Sep 8, 4:51 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.